Heavy Rain, Pulaski
- When
- August 18, 5:00 AM EST to 11:00 AM EST
- Where
- Pulaski County, 5 mi W of Bee Lick
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -84.591
A trained spotter measured 2 inches of rainfall between 6 am and noon.
Scattered strong thunderstorms brought flooding to an area of eastern KY south of the Hal Rogers Parkway and Highway corridor on August 18th. Numerous reports of flooding were received from Whitley and Bell counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered strong thunderstorms brought flooding to an area of eastern KY south of the Hal Rogers Parkway and Highway corridor on August 18th. Numerous reports of flooding were received from Whitley and Bell counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 18, 1:59 AM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 259 AM EDT WED AUG 18 2010 .SHORT TERM.../TODAY THROUGH FRIDAY/...UPDATED THERE HAS BEEN ENOUGH RUN TO RUN INCONSISTENCIES AND MODEL DIFFERENCES TO KEEP MY CONFIDENCE A BIT LOW IN HOW THE MODELS ARE HANDLING THIS WEATHER PATTERN. ON TOP OF THAT...THE MODELS DID NOT HAVE A GOOD HANDLE ON INITIALIZING THE AREAS WHERE PRECIPITATION WAS FALLING. THIS MORNING...THE QUASI STATIONARY FRONT WAS DRAPED ACROSS EASTERN KENTUCKY WITH A SHORT WAVE UPSTREAM. EXPECT THIS SHORT WAVE TO FROM A WAVE ON THE FRONT WHICH WILL THEN MOVE ACROSS EASTERN KENTUCKY DURING THE LATE MORNING TO EARLY AFTERNOON. THE MODEL SOUNDINGS ARE NOT SHOWING MUCH INSTABILITY...HOWEVER THEY ARE SHOWING A SOUNDING WHICH SHOULD BE CONDUCIVE TO EFFICIENT RAIN PRODUCERS. THE QPF THAT I FORECAST IS WELL BELOW THE FLASH FLOOD GUIDANCE...HOWEVER I CAN ENVISION THAT THERE WILL BE SOME STORMS THAT TRAIN ALONG THE FRONTAL BOUNDARY WHICH COULD PRODUCE SOME LOCALIZED HIGH WATER IN DITCHES AND LOW WATER CROSSINGS...AND MAYBE EVEN A VERY LOCALIZED FLASH FLOOD. THE THREAT FOR FLASH FLOODING IS SO ISOLATED...THAT I WILL JUST MENTION IT IN THE HWO AND THEN WE WILL MONITOR TO SEE WHAT EVENTUALLY TRANSPIRES. LOWERED THE MAX TEMPS FOR TODAY PER MOS GUIDANCE AND MODEL TRENDS. TWEAKED THE REST OF THE TEMPS TOWARD MODEL TRENDS...BUT DID NOT MAKE ANY SIGNIFICANT CHANGES. .LONG TERM.../FRIDAY THROUGH TUESDAY/ THE MODELS HAVE COME INTO BETTER AGREEMENT ALOFT FOR THE LONG TERM PORTION OF THE FORECAST WHEN COMPARED TO 24 HOURS AGO. THEY DEPICT TROUGHING EXITING THE EASTERN OHIO VALLEY ON THURSDAY INTO THURSDAY NIGHT WITH A BRIEF INTRUSION OF RIDGING FOLLOWING IN ITS WAKE. THE OLD ECMWF TOOK THE TROUGH EAST A TAD QUICKER THAN THE GFS AND IT IS ALSO STRONGER WITH THE FOLLOW UP RIDGE CROSSING THE TENNESSEE VALLEY AND INTO THE SOUTHERN APPALACHIANS ON FRIDAY. FOR THE OHIO VALLEY THIS RIDGE GETS TOPPED BY ANOTHER TROUGH MOVING FROM THE UPPER MIDWEST INTO THE GREAT LAKES BY SATURDAY MORNING. THE GFS IS WEAKER AND QUICKER...BUT FURTHER SOUTH WITH THIS SHORTWAVE THAN THE OLD ECMWF...BUT THEIR UPPER PATTERNS ARE FAIRLY SIMILAR OVER KENTUCKY. A COUPLE OF MINOR WAVES CROSS THE AREA...IN CONJUNCTION WITH THE DEEPER TROUGH PASSING TO THE NORTH...THROUGH THE WEEKEND. HEADING INTO THE START OF THE NEW WORK WEEK...ALL THE MODELS AMPLIFY THE EASTERN TROUGH WHILE RIDGING BUILDS DRAMATICALLY TO THE WEST...OVER THE HIGH PLAINS. THE OLD ECMWF IS STRONGER AND FURTHER SOUTH WITH THE LOW DEEPENING TO OUR NORTHEAST INTO TUESDAY THAN THE GFS...BUT THE TREND SEEMS TO BE SUPPORTING A MOVE TO THE DEEPER AND MORE RETROGRADED SOLUTION. AS A RESULT...THE SHORTWAVES SUPPORTING THIS TROUGH DEVELOPMENT WILL MOVE OVER EAST KENTUCKY THROUGH TUESDAY WHILE STRONG RIDGING HOLDS OVER THE WESTERN PART OF THE STATE. THE GENERAL SIMILARITY OF THE UPPER PATTERN THROUGH THE LONG TERM LENDS ITSELF TO A CONSENSUS SOLUTION AND...AS SUCH...WEATHER SPECIFICS FROM THE GFS AND SOMEWHAT TO A LESSER EXTENT THE OLD ECMWF WERE BLENDED FOR GRID EDITING PURPOSES FROM THURSDAY INTO TUESDAY. SENSIBLE WEATHER WILL FEATURE THE SFC WAVE THAT IS EXPECTED TO BRING RAIN TO THE AREA INTO WEDNESDAY NIGHT MOVING OFF TO THE SOUTHEAST AND TAKING THE DEEPER MOISTURE ALONG WITH IT. CANNOT RULE OUT POP UP... DIURNALLY ENHANCED...CONVECTION IN THE WAKE OF THIS INTO THE DAY THURSDAY...PRIMARILY FAVORING THE FAR SOUTHEAST PART OF THE CWA. HIGH PRESSURE AT THE SURFACE AND RIDGING ALOFT WILL DRY OUT THE AREA ON FRIDAY SUPPRESSING THE FRONT AND PCPN CHANCES TO THE SOUTH. THIS FRONT DOES START TO COME BACK NORTH THAT NIGHT AS THE NEXT UPPER TROUGH APPROACHES...BRINGING CONVECTION CHANCES BACK INTO EAST KENTUCKY FROM SOUTHWEST TO NORTHEAST ALONG WITH THE BOUNDARY. A COMPACT SFC LOW WITH ITS ASSOCIATED COLD FRONT...AND THAT NORTHWARD LIFTED WARM FRONT...WILL THEN EASE THROUGH THE SOUTHERN GREAT LAKES ON SATURDAY MAINTAINING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS EAST KENTUCKY. THESE CHANCES WILL DIMINISH LATER THAT NIGHT AND DURING THE DAY SUNDAY...FROM NORTHWEST TO SOUTHEAST AS THE FRONT AND SFC LOW MOVE THROUGH AND PULL OFF TO THE EAST. FOLLOWING THIS... THE LOWER SFC PRESSURE HOLDS OFF JUST TO THE NORTHEAST WHILE THE UPPER PATTERN AMPLIFIES ALOFT. FOR THIS WILL KEEP A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE FAR EASTERN PORTION OF THE CWA AT DIURNALLY FAVORED TIMES THROUGH TUESDAY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL OR JUST ON THE HIGH SIDE WITH HUMIDITIES RUNNING HIGH AS WELL. FOLLOWED A BLEND OF THE INHERITED GRIDS AND HPC GUIDANCE THROUGH THE EXTENDED WITH MINOR TERRAIN BASED ADJUSTMENTS AT NIGHT. AS FOR POPS...ENDED UP CLOSEST TO THE MEX NUMBERS DURING THE LONG TERM...BUT NOT SO HIGH YET FOR SATURDAY AND SUNDAY. && .AVIATION.../06Z TO 06Z/ A QUASI STATIONARY FRONT EXTENDED MOSTLY EAST TO WEST JUST NORTH OF THE HAL ROGERS PARKWAY. AT 5Z...AN MCS WAS LOCATED OVER CENTRAL TENNESSEE AND WAS MOVING SLOWLY TO THE NORTH EAST. THE VARIOUS TAF MOS AND LAMP GUIDANCE TOOLS WERE ALL OVER THE PLACE TO THE POINT THAT THEY WERE ABOUT WORTHLESS. THE MODELS IN GENERAL INITIALIZED VERY POORLY AND DID NOT SEEM TO HAVE A HANDLE ON THE PRECIPITATION THAT WAS OCCURRING...SO THIS PUT ME IN A LOW CONFIDENCE MODE. DECIDED TO USE A BLEND OF THE MODEL TIME HEIGHTS IN ORDER TO MAKE UP THE TAF. EXPECT THE CEILING TO FALL AS THE RAIN BEGINS IN THE MORNING...BUT THEN SHOULD RISE UP AGAIN AFTER 18Z WHEN THE WAVE MOVES OFF TO THE EAST. AFTER THE SUN SETS...THE CIGS SHOULD DROP DOWN AGAIN TO MVFR. IF THE PRECIP DEVELOPS AS EXPECTED...THERE SHOULD BE SOME VLIFR CIGS AND VSBY AFTER 06Z...BUT THAT WILL BE IN THE NEXT ROUND OF TAFS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM...GREIF AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 427 AM EDT WED AUG 18 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 427 AM EDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS A POSSIBILITY TODAY AND THIS EVENING...ESPECIALLY SOUTH OF THE MOUNTAIN PARKWAY. ANY SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING MINOR FLOODING OF LOW LYING AREAS. ISOLATED LOCATIONS THAT SEE REPEATED ROUNDS OF THUNDERSTORMS MAY EXPERIENCE FLASH FLOODING. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THEN AGAIN FROM THURSDAY THROUGH SUNDAY NIGHT...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY AND THEN AGAIN SATURDAY THROUGH MONDAY NIGHT...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The Jackson,KY radar (KJKL), 117 km away, was scanning. The volume nearest the first event began at 09:58 UTC.
6 heavy rain, 3 flash flood, 3 flood. Local standard time, as filed.
A trained spotter measured 2 inches of rainfall between 6 am and noon.
A volunteer weather observer reported that 3.8 inches of rain had fallen 7 miles east southeast of Somerset since 7 am.
A volunteer weather observer reported that 3.39 inches of rain had fallen in Stearns since 7 am.
A trained spotter measured 2.02 inches of rainfall in Thousandsticks over the past 24 hrs.
The McCreary County EM measured 2.77 inches of rain in Stearns between 6 am and 245 pm.
Heavy rain in Bell County led to the flooding of a barn and field in the Calvin area.
An NWS employee reported 3 inches of water over part of Hwy 15 near the northwest end of Jackson.
A trained weather spotter reported 3 to 12 inches of water over Bacon St in Corbin.
The EOC and local fire dept reported that several roads in Corbin had water running across them; this included portions of Master St, the intersection of 5th and Steel Streets, and the underpass on Roy Kidd Ave between Main St and the post office.
The Corbin police dept reported that flooding was still occurring throughout Corbin.
Numerous streets in the city of Corbin were still experiencing flash flooding.
The Corbin Police Dept reported that parts of Bacon Street near Corbin were still under water. Most of the flood waters in Corbin had already receded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248546, 248565, 248566, 248571, 248572, 248573, 248547, 248549, 248552, 248558, 248556, 248564.